Maryland, 2011

Hail and Damaging Winds in Maryland, August 21, 2011

August 21, 2011 · NWS LWX · 14 events in 4 counties and zones

A cold front approached the area from the Ohio Valley on the 21st. Warm and moist air ahead of the boundary caused an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the area from the Ohio Valley on the 21st. Warm and moist air ahead of the boundary caused an unstable atmosphere. Some thunderstorms ahead of the cold front produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 10:12 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 10:12 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 AM EDT SUN AUG 21 2011

.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE INTO THE REGION THIS EVENING.
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. HIGH PRESSURE BEHIND THE FRONT WILL PROVIDE SEVERAL DAYS
OF COMFORTABLE TEMPERATURES AND DRY CONDITIONS.

&&

.NEAR TERM /THROUGH MONDAY/...
WEAK SHRTWV TROF THIS MRNG INITIATED CNVCTN IN THE BALTIMORE AREA.
THESE TSTMS CONTAINED HVY RAIN AND MODESTLY GUSTY WINDS...BUT LKLY
WERE ELEVATED. RECOVERY IS XPCD IN THE WAKE OF THIS WAVE AND AHEAD
OF THE STRONG TROF THAT WILL IMPACT THE RGN EARLY THIS AFTN.

CNVCTN OVER WV WILL CONT TO MOVE EWD THIS MRNG. WITH HEATING OF
VERY MOIST AMS OVER FCST AREA...THIS CLUSTER OF SHWRS AND TSTMS
WILL MOVE INTO INCRGLY UNSTABLE ENVIRONMENT. UPSWING IN INTENSITY
AND CVRG OF CNVCTN XPCD BY EARLY AFTN AS SFC TROF SHARPENS AND AMS
CONTS TO DESTABILIZE.

MODIFIED KIAD 12Z SOUNDING CONTAINS 3000 J/KG CAPE WITH MEAGER
INHIBITION. AS FORCING FOR ASCENT INCRS AHEAD OF APRCHG TROF AND
MID-LVL JET NEARS...CNVCTN SHUD BLOSSOM EASILY. AS DP-LYR SHEAR
INCRS...UPDRAFTS SHUD BCM INCRGLY ORGANIZED...FAVORING BOTH
CELLULAR AND LINEAR MODES. SUPERCELLS AND BOWING LINEAR STRUCTURES
CAN BE XPCD.

SGFNT SVR WIND EVENT WILL BE PSBL AS WET DOWNBURSTS COULD REACH
VELOCITIES IN EXCESS OF 80 MPH SPCLY E OF BLUE RDG MTNS. DRY LYR
ALOFT NOTED ON WATER VAPOR SATELLITE IMAGES ALSO WILL ENHANCE A
HAIL THREAT GIVEN THE POTENT UPDRAFTS XPCD.

LOW-LVL JET WILL STRENGTHEN THIS AFTN IN INTERSTATE 95 CORRIDOR
AHEAD OF APRCHG TROF AXIS. ALL MODELS INDICATE DVLPMT OF WEAK SFC
LOPRES ALONG THE LEE TROF AXIS...WHICH WILL FURTHER BROADEN THE
LOW-LVL HODOGRAPHS. WITH RESIDUAL OUTFLOW FROM MRNG CNVCTN AND
FAVORABLE LOW-LVL WIND FIELDS...ISOLD TORNADOES WILL BE PSBL IN
THE MOST INTENSE TSTMS...SPCLY IN NERN MD.

ALTHOUGH TSTMS WILL BE MOVG QUICKLY...THE MOST SGFNT RAINFALL IS
XPCD IN AREAS THAT HAVE BEEN IMPACTED BY SVRL ROUNDS OF RECENT
INTENSE TSTMS. AS A RESULT...FLASH FLOOD GUIDANCE IS LOW. FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTN AND EVE.

CDFNT WILL MOVE ACRS RGN THIS EVE AND LKLY WILL BE ACCOMPANIED BY
SHWRS AND TSTMS. SVR WX THREAT WITH THESE TSTMS MAY BE LESSER
OWING TO WORKED-OVER ATMOSPHERE FROM THIS AFTN. BUT IT CANNOT BE
SAID WITH CONFIDENCE THAT A SECOND ROUND OF SVR WX IS NOT PSBL
THIS EVE.

RAPID DECR IN PCPN XPCD BEHIND THE CDFNT...BUT CLD CVR MAY LINGER
THRU MUCH OF TNGT. LOW LVLS WILL DRY OUT AS CDFNT CROSSES...WHICH
MAY HELP MINIMA TO FALL LWR THAN THEY OTHERWISE MIGHT IN SUCH CLDY
CONDS.

&&

.SHORT TERM /MONDAY NIGHT/...
SVRL VERY NICE SUMMER DAYS ON TAP FOR THE MID ATLC RGN AS HIGH
PRES BUILDS IN BEHIND THE FNT. ONLY SCT CLDS AT BEST DURG THE 1ST
HALF OF THE WK...HIGHS IN THE LM80S...LOWS IN THE MU50S W OF
I-81...60S E OF THE MTNS. DWPTS IN THE 50S WL HELP MAKE THE 110+
HEAT INDICES OF A MONTH AGO A DISTANT MEMORY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE NEXT CHC FOR PCPN LOOKS TO BE THU AS AN AMPLIFIED TROF TRACKS
OVER QUEBEC W/ THE ATTENDANT WEAKENED CD FNT DRAGGING INTO THE MID
ATLC. IF ANY DAY COULD SEE 90 IN THE WK AHEAD IT'S PRBLY THU...AND
IF THAT HAPPENS CAPES COULD EXCEED 1000 DURG THE AFTN. TSTMS WL BE
PSBL.

IT NOW HAS A NAME - IRENE. GFS IS SHOWING IT AFFECTING THE MID
ATLC NEXT SUN/MON. ECMWF IS SLOWER W/ ITS NWD PROGRESS. STAY TUNED.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SGFNT SVR WX EPISODE XPCD IN MID-ATLC RGN TDA...LKLY AFFECTING ALL
TERMINALS. TSTMS WILL INCR IN CVRG EARLY THIS AFTN AS TROF AXIS
ALOFT APRCHS. VERY DMGG WIND GUSTS...LRG HAIL AND ISOLD TORNADOES
ALL WILL BE PSBL IN THE KIAD/KDCA/KBWI CORRIDOR. PRECISE TIMING OF
CNVCTN AT TERMINALS UNCLEAR...BUT TSTMS SHUD INTENSIFY NEAR BLUE
RDG AROUND 17Z AND MAY IMPACT THE METRO CORRIDOR AS EARLY AS 18-19Z.

CDFNT CROSSES THE TERMINALS THIS EVE AND LKLY WILL BE ACCOMPANIED
BY SHWRS AND TSTMS. THEREAFTER...BNDRY LYR DRIES...AND ONLY CLDS
SHUD BE MID-LVL. VFR CONDS XPCD THRU WED IN WAKE OF CDFNT. TSTMS
PSBL THU AFTN.

&&

.MARINE...
SGFNT SVR WX EPISODE XPCD ON THE WATERS THIS AFTN AND EVE. UNTIL
THEN...INCRG SLY FLOW WILL SUPPORT GUSTS TO 20 KT ON THE WATERS.
SMALL CRAFT ADZY TIMING HAS BEEN ADJUSTED TO REFLECT THIS THREAT.

SVR TSTMS WILL DVLP THIS AFTN AND WILL IMPACT THE WATERS THRU THE
RMNDR OF THE DAY. THESE TSTMS COULD PRODUCE VERY DMGG WIND GUSTS
IN EXCESS OF 70 KT...LRG HAIL AND WATERSPOUTS.

CDFNT WILL CROSS WATERS THIS EVE. A BRIEF LULL IN SMALL CRAFT
THRESHOLD GUSTS XPCD AROUND THE TIME OF ITS PASSAGE AS FLOW VEERS.
HOWEVER...COLD AIR ADVCTN IN ITS WAKE ATOP RELATIVELY WARM WATERS
SHUD SUPPORT GUSTY WINDS ON MON. SMALL CRAFT ADZY PREVLY IN EFFECT
FOR MON AFTN HAS BEEN ADJUSTED TO COVER ENTIRE DAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR MDZ005>007-
     009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR VAZ053-054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ532-533-540-
     541.
     SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EDT MONDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ530-531-534-
     537>539-542-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

UPDATE...KRAMAR
PREV DISCUSSION...LASORSA/WOODY!
Hazardous weather outlook, Aug 21, 12:04 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 PM EDT SUN AUG 21 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
221000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
104 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 794 IS IN EFFECT THROUGH 9 PM FOR THE
ENTIRE AREA. STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING VERY DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED
TORNADOES.

HEAVY RAIN WITH ANY STORMS ALSO COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEASTERN MARYLAND...THE
DISTRICT OF COLUMBIA AND PORTIONS OF NORTHERN VIRGINIA.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE TIDAL
POTOMAC RIVER AND FOR THE MARYLAND CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO
SMITH POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT MONDAY FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. THE SMALL CRAFT
ADVISORY CONTINUES MONDAY EVENING FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTERS NETWORK HAS BEEN ACTIVATED THROUGH THIS EVENING.
PLEASE FORWARD WIND...HAIL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-221000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
104 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 794 IS IN EFFECT THROUGH 9 PM FOR
COUNTIES ALONG AND EAST OF THE SHENANDOAH VALLEY. STORMS WILL BE
CAPABLE OF PRODUCING VERY DAMAGING WIND GUSTS...LARGE HAIL AND
ISOLATED TORNADOES.

HEAVY RAIN WITH ANY STORMS ALSO COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEASTERN
MARYLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTERS NETWORK HAS BEEN ACTIVATED THROUGH THIS EVENING.
PLEASE FORWARD WIND...HAIL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 21, 11:44 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1244 PM EDT SUN AUG 21 2011

VAZ026-027-029-211715-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
1244 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 1245 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORESTVILLE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3884 7850 3861 7847 3864 7879 3874 7880
TIME...MOT...LOC 1645Z 271DEG 13KT 3869 7869

KRAMAR
Special weather statement, Aug 21, 11:54 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1254 PM EDT SUN AUG 21 2011

VAZ026-027-029-211730-
PAGE VA-SHENANDOAH VA-ROCKINGHAM VA-
1254 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORMS TO AFFECT PAGE...SHENANDOAH AND ROCKINGHAM
COUNTIES...

AT 1254 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SHENANDOAH CAVERNS TO 2 MILES SOUTH OF
BROADWAY...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE LURAY...STANLEY AND SHENANDOAH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORMS HAVE PASSED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3874 7831 3847 7859 3855 7890 3878 7872
TIME...MOT...LOC 1654Z 280DEG 11KT 3871 7864 3858 7877

KRAMAR
Special weather statement, Aug 21, 11:59 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT SUN AUG 21 2011

VAZ031-042-WVZ053-211730-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-
1259 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT CLARKE...LOUDOUN AND JEFFERSON
COUNTIES...

AT 1259 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF SUMMIT POINT...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CHARLES TOWN...RANSON...NEERSVILLE...
PURCELLVILLE AND ROUND HILL.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3929 7757 3907 7766 3922 7802 3933 7797
TIME...MOT...LOC 1659Z 286DEG 16KT 3925 7792
Special weather statement, Aug 21, 12:00 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN AUG 21 2011

VAZ025-211730-
AUGUSTA VA-
100 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF CHURCHVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE VERONA...FORT DEFIANCE...FISHERSVILLE...
MOUNT SIDNEY...HERMITAGE AND NEW HOPE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3827 7886 3801 7891 3814 7925 3824 7924
TIME...MOT...LOC 1700Z 276DEG 21KT 3818 7914

KRAMAR
Special weather statement, Aug 21, 12:00 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN AUG 21 2011

VAZ042-052-501-211730-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
100 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN FAUQUIER...LOUDOUN AND
PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
UPPERVILLE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE ST. LOUIS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3889 7762 3894 7798 3899 7798 3901 7798
      3903 7794 3906 7790 3912 7764
TIME...MOT...LOC 1700Z 266DEG 12KT 3899 7790
Special weather statement, Aug 21, 12:11 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 PM EDT SUN AUG 21 2011

MDZ006-007-010-011-014-211745-
NORTHERN BALTIMORE MD-HOWARD MD-ANNE ARUNDEL MD-HARFORD MD-
SOUTHERN BALTIMORE MD-
111 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE...HOWARD...ANNE
ARUNDEL...HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 112 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUNDALK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BACK RIVER...ESSEX...BALTIMORE MARTIN
STATE...BOWLEYS QUARTERS...NOTTINGHAM AND CHASE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN
BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE
TREE BRANCHES. TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3934 7622 3940 7626 3932 7625 3930 7629
      3938 7633 3930 7631 3929 7637 3925 7640
      3924 7636 3919 7644 3926 7660 3922 7652
      3917 7649 3917 7646 3914 7649 3931 7681
      3960 7651 3938 7618
TIME...MOT...LOC 1712Z 225DEG 15KT 3927 7649

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Baltimore

When
August 21, 12:14 PM EST
Where
Baltimore County, 0.51 mi SSW of Dundalk
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.263, -76.522

Quarter sized hail was reported on Admiral Boulevard.

Hail, Baltimore

When
August 21, 12:26 PM EST
Where
Baltimore County, 0.24 mi WNW of Dundalk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.271, -76.524

Quarter sized hail was reported.

Hail, Baltimore

When
August 21, 12:30 PM EST
Where
Baltimore County, 1.18 mi SSE of Dundalk
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.254, -76.513

Half dollar sized hail was reported near Dundalk.

Thunderstorm Wind, Baltimore

When
August 21, 12:30 PM EST
Where
Baltimore County, 1.18 mi SSE of Dundalk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.254, -76.513

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Baltimore

When
August 21, 12:32 PM EST
Where
Baltimore County, 1.23 mi E of Dundalk
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.272, -76.497

Large tree branches were blocking Ranch Lane near Trappe Road.

Hail, Baltimore

When
August 21, 12:40 PM EST
Where
Baltimore County, 1.33 mi SSE of Dundalk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.252, -76.511

Quarter sized hail was reported near Dundalk.

Hail, Baltimore

When
August 21, 1:00 PM EST
Where
Baltimore County, 1.94 mi NNW of Edgemere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.257, -76.462

Quarter sized hail was reported near Back River.

Thunderstorm Wind, Baltimore

When
August 21, 1:20 PM EST
Where
Baltimore County, 0.87 mi NW of Ft Howard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.207, -76.443

A tree was uprooted in Fort Howard.

Hail, Anne Arundel

When
August 21, 1:41 PM EST
Where
Anne Arundel County, 1.05 mi NW of Bayside Beach
Measured
1 in hail
Reported by
Public
Coordinates
39.139, -76.466

Quarter sized hail was reported near Bodkin Point.

Thunderstorm Wind, Prince George'S

When
August 21, 2:32 PM EST
Where
Prince George'S County, 0.7 mi NNW of Bellemead
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.959, -76.885

Tree branches fell onto a house along Kidmore Lane.

Thunderstorm Wind, Calvert

When
August 21, 3:55 PM EST
Where
Calvert County, 1.04 mi SE of Huntingtown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.611, -76.605

Wind gusts were estimated to be around 60 mph.

Hail, Calvert

When
August 21, 4:07 PM EST
Where
Calvert County, 0.62 mi SSE of Breezy Pt
Measured
1 in hail
Reported by
Public
Coordinates
38.612, -76.516

Hail up to quarters in size was reported along Ridge Road.

Thunderstorm Wind, Calvert

When
August 21, 4:07 PM EST
Where
Calvert County, 0.63 mi SSE of Breezy Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.612, -76.516

Wind gusts were estimated to be around 60 mph.

Thunderstorm Wind, Calvert

When
August 21, 4:07 PM EST
Where
Calvert County, 0.59 mi SE of Breezy Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.613, -76.514

Small limbs were blown down in thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342580, 342581, 342582, 342592, 342594, 342583, 342584, 342591, 342585, 342596, 342588, 342586, 342587, 342589.